Horrific Progesterone Side Effects and Dependency, Please Someone Help Me

by Logan
(Georgia)

I know this is long, but I am very desperate and feel that I need to at least try and write my story on here to see if anyone can help me or has gone through anything similar. I am very ill and do not know what to do... I am completely lost.

Here is my story. I am a 26 year old female. In June of 2016, my ob/gyn gave me a saliva test and found out that my progesterone was low. He basically scared me into taking 150mg of bioidentical progesterone cream even though I did not feel unhealthy whatsoever (aside from some anxiety issues). A few months into using it, I woke up with a heart arrhythmia so fast that it literally almost killed me. After that day, the arrhythmias continued to happen almost every night about an hour after I went to sleep. This NEVER, EVER happened prior to taking the progesterone cream. I also developed other horrific symptoms as well that I had NOT experienced before in my life that absolutely terrified me.

I found a new doctor later that year, who was shocked that I was given such a high dose (especially at my age) and recommended that I lower my dose in order to eventually get off of it completely. I followed his advice, which was to go from 150mg to 25mg. Unfortunately, this caused even WORSE side effects. My heart started to beat so fast and my chest would get so tight that I was unable to stand up straight, I developed two (noncancerous) breast tumors, I developed an extremely dry mouth that would not go away no matter how much water I drank, I developed fatigue that was so severe that I often could not leave my house and even walking around caused me to feel as if I was on the verge of literally collapsing, and it is now physically difficult for me to inhale oxygen because my lungs will not function properly anymore and take extra effort to lift and expand them... There are many other severe side effects as well, but these are the ones that have made my life debilitating.

I made the decision--myself--to go back on the cream even though it, too, made me very sick. I started to take 150mg again, and although some of the issues, like the fatigue, improved, the others did not. I am now trying to wean myself off of this progesterone cream and am at 90mg as of right now, but I am starting to feel the severe fatigue again.

I guess my reason in writing this is because I need help. My doctors do not know what to do with me, and I am discouraged with my situation. I have had to quit my job and can no longer drive to college because of my very serious symptoms.

Has anyone experienced anything similar to this? Please, reach out if you choose. I feel completely alone in this and feel as if there is no way out sometimes. I would be so happy to talk with someone who may be in the same boat so that we can help each other through this.

Thank you all for reading this.

Comments for Horrific Progesterone Side Effects and Dependency, Please Someone Help Me

Click here to add your own comments

Dec 16, 2018
read this
by: Anonymous

start here...Dr. Lam

Dec 17, 2018
Horrific Progesterone Side Effects and Dependency, Please Someone Help Me
by: Joy

Hi Logan

Your ob/gyn was correct is suggesting that you use 150mg progesterone cream. Between 100-200mg is recommended, more if symptoms are severe. Some women use 400mg and some as much as 800mg. It all depends on symptoms. Many women have suffered the same symptoms as you, but with the correct use of progesterone it has helped them.

It is not progesterone that is causing your adverse symptoms but rather excess estrogen which causes prolongation of the QT interval, which results in palpitations, arrhythmia and Torsades de Pointes. Whereas progesterone shortens the QT interval, see here and here. This is the reason women suffer from them more than men, we make more estrogen. Excess estrogen also causes dry mouth.

Reducing to 25mg would be the reason why you are experiencing worse side effects. This amount aggravates estrogen receptors causing terrible Estrogen Dominance symptoms. You might also like to read the How to use Progesterone Cream page, it will explain exactly how to use progesterone correctly. I suggest that you use 200mg and see how you get on with that. You may even need to use more to help you get over your adverse symptoms. Progesterone therapy is not an overnight fix, it can take 2-6 months before the body adjusts. Progesterone needs to be the dominant hormone and right now estrogen is your dominant hormone.

Vitamin D3 is very important, a deficiency reduces the benefits of progesterone. Nothing less than 5,000iu's per day is needed. Optimal range is between 70-100ng/ml. Magnesium and vitamin K2 with no soy are important co-factors needed when taking vitamin D3.

Dec 18, 2018
Horrific Progesterone Effects
by: Anonymous

It sounds as though you may have other issues aside from experiencing bad side effects from progesterone cream. Do you have sex hormone lab results with ranges that you can post from when you were diagnosed with low progesterone? If indeed you have low progesterone, it may be that the rise is too low; 150mg is not a high dose. Dosing twice a day is important to keep the progesterone level even in your system.

Cystic breasts are usually a result of high estrogen. Estrogen can spike when starting progesterone therapy...and cause terrible estrogen dominance symptoms (google search for symptoms). A higher dose and consistent dosing of progesterone cream should calm those side effects down (and it isn't an over night fix). But like I said, it sounds like you have other issues going on....could be adrenals (cortisol), thyroid... vitamin deficiency such as B12, and Vitamin D, iron...You don't mention anything about your cycles...about if they are irregular, heavy, clotty, whether you have PMS?....so there is more information needed.
Sorry that you are suffering.

Dec 20, 2018
Progesterone side effects
by: Marisol

Hi Logan. I have experienced a lot of the things you're describing, but at a much older age. At age 46 I began using progesterone per my doctor, as he said I was peri-menopausal. At age 50, after upping the dose of progesterone significantly (went up to 200-300 mg) I started having dizzy spells, tachycardia, chest pain, great difficulty breathing, like an enormous pressure and squeezing in my chest. Even ended up in the ER a couple times feeling like I was having a heart attack.

What helped me initially was adding just a very small amount of bio-identical estrogen (.75 mg for every 200 mg progesterone). But adding estrogen should only be a last resort as it's very powerful and can cause more problems if you're already estrogen dominant. Other supplements can often solve the issue much more safely.

What really helped me more than anything was adding large doses of calcium to my regimen. I was taking magnesium and vitamin D3 but adding calcium really really helped.

I've suffered from thyroid disease and hormonal imbalance most of my life and it isn't easy to deal with. Also, Anonymous mentioned adrenal issues. This is definitely the case with me. When cortisol is low, you get adrenaline spikes which will cause tachycardia. When your body doesn't make enough cortisol, it will rob your progesterone levels in order to try and make more cortisol so supplementing progesterone should help in time if you do in fact have low cortisol. But it's a good idea to have your levels checked. Have your thyroid checked also.

I have also suffered from dry mouth on and off for years. I find that vitamin C and Essential fatty acids help that problem a lot.

None of this is medical advice, this is just my experience. I hope you get relief soon.
God bless.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 8,400 pages on this site...